Addiction: Substance Abuse Community
Elderly and Vicodin addition
About This Community:

This community is a place to share information and support with others who are trying to stop using drugs, prescription drugs, alcohol, tobacco or other addictive substances. Discuss with others, the symptoms of addiction, addiction recovery, ways to quit like tapering and cold turkey, and withdrawal symptoms. If you are interested in general "chat", please visit our Addiction Social Community.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Elderly and Vicodin addition

Hi,
I have an issue that I do not see addressed here.  my father is 85 has been on vicodin for eight years following a surgery.  Has many elderly ailments, diabetes, heart failure (with defibrilator in his chest) and other things high blood pressure, etc.  He cannot take the rigors of withdrawal that young people can.  

He has been resigned and so have we to date of just letting him take his four vicodin a day (he is very regimented about taking only four a day) but he is not sleeping AT ALL NOW so FINALLY the stubborn goat is trying to ween himself off of it.  

He is unaware of what real withdrawal is like and reading here about the vomiting and stress to the body, his heart cannot take it.  We are very scared and do not know what to do with him.  He will not do treatment in a center.  What are our options?  His physician has been his doctor for over 50 years and has given him is perscription and is too old and disengaged to try to help.

Suggestions??  Much appreciated.

Related Discussions
14 Comments Post a Comment
Blank
222369_tn?1274478235
What is his reasons for wanting off the Vicodin? Sleep issues?
Blank
Avatar_f_tn
Yes.  He is very cagey in discussing this but for the last few years he sleeps in on and off spurts of two hours MAX....he is now really not sleeping at all and realizes you cannot live and not sleep at all....
Blank
Avatar_f_tn
i think i understand why michael jackson took what he took...he was probably not sleeping either but he was not 85 but we really need help and advice so thanks.
Blank
222369_tn?1274478235
Well, the Vicodin should be actually helping him sleep. One of the major withdrawal symptoms is altered sleep which can take months to truly resolve. I think he'd be better off trying to address the sleep issues. But, if he's anything like my Grandfather was, you're going to just have to let him do what he wants to do. Just make sure he tapers very slowly. He's not on that large of a dose, and withdrawals should be minimal. I'd feel better if his doctor was in the loop however.
Blank
Avatar_f_tn
Thank you ga guy you made me feel better.  i think because his body craves more and more and he only will take 4 a day, he is being woken up for MORE which he will not take so that is why he is not sleeping.  have you ever hear od buprenorphine?  
Blank
983679_tn?1276836936
the buprenorphine is prob not a great option here, its mainly for detoxing off stronger narcotics and is much harder than hydros to kick. I think with Ga guy on this and feel that he should work on sleep issue. I do understand what you are saying, maybe he is waking up w/ding during the night preventing him from falling back to sleep, talk to his doctor about this its a concern that needs addressing.
Blank
222369_tn?1274478235
Yes I have. But, it really shouldn't be an option. Suboxone is for people with much larger habits than 4 Vicodin a day. Placing him on Suboxone would actually increase his tolerance and would be hard for him to taper. If he has to come off of the Vicodin on his own, just take it slow. Reducing a half a pill every few days should be fairly painless. Is he taking 5, 7.5, or 10mg pills?
Blank
52704_tn?1387024397
this question is one for 1234betterlife, who is an RN with lots of experience taking care of ederly patients.  I'll make sure she sees it son.

CATUF
1555
Blank
Avatar_f_tn
thanks all so much.  my brother just told me he taks 6 a day but i am not sure dosage.  we have to sneak and find out.  i think he takes one every four hours.  is there a "standard" dosage?  but i know for sure he does not take more than 6 a day.  thaks for advice about the other stuff i mentioned..it seems for what you all say it is not for him.
Blank
279300_tn?1326750278
they are stubborn aren't they? sheesh!  if this were my patient i would let him try to work it out on his own. he is not an addict nor is he addicted. he is dependent and may have small issues...namely sleeplessness not the other. at 85 most humans have endured years of pain and have great tolerance to pain and the medications that treat it. i would monitor his blood pressure to make sure he isn't working himself up emotionally over this. i may suggest discussing sleep issues with his physician (if he will let you which he probably won't)...also remember that elderly sleep radically different. much fewer hours, more naps throughout the day, etc. etc. my guess is he will work himself back to his previous regime finding it more helpful. i would not worry about substance abuse at all.
Blank
279300_tn?1326750278
you never answered what dosage he is on. 5, 7.5 or 10 mg. he is probably taking them exactly like the bottle says. the normal prescription usually reads 1-2 every 4-6 hours as needed for pain. his could say something different. it would help to know that but i would not worry up to 40mg a day. any more than that and i would probably attempt to step in if he were my patient. if you have additional questions you can leave me a private message. have a good night.
Blank
Avatar_m_tn
Thats a tough one.  I would just watch it and see how it goes.  You know, after 85 years of life, he might be tough and stubborn.  If he can handle it, then he should get off of it.  But after so many years, detox is certain.  Also, he comes from a different time, before we had a good wealth of knowledge about drugs and addiction- so he may not know what he is in for.  Keep a close watch and keep the doc informed.

Good luck to you both.

matt
Blank
Avatar_f_tn
again thank you all.  I will find out his dosage...i live in a different state then he does (i visit every 2-3 weeks) so the main burden on a daily basis falls on my brother.  i think my situation is a bit different than the others I am finding on these boards because of the fact that my dad is 85 it is more an issue of keeping him alive and comfortable more than getting him healthy so he can work and be productive.  thanks so much though i cannot tell you how your comments have helped me....1234betterlife...if you can tell me how to private message you that would be great...i am new here!!

good night everyone and again many thanks.
Blank
306455_tn?1288865671
Move your cursor onto 1234betterlife's name, shown in blue. A little box will appear with options, one of which is  "send a message", click on that and you will be able to send her a message. Or you can just click on her name and go to her profile page and send a message from there.
My mother is 82 and with the same exact health issues as your father, right down to the defibrillator. She is also on pain pills and is always worried she's gonna become a drug addict. Along with her doctors, we are always having to reassure her that at her age and with her health problems & pain, she doesn't need to worry about becoming an addict, she just needs to be comfortable. My Mom also takes some kind of sleeping pill, since she has a problem sleeping at night. She naps all day, so it's understandable that she wouldn't sleep threw the night, but the issue is to keep them comfortable and out of pain.
Good luck with your father. They can be so damn stubborn at that age. It's true that the parent becomes the child, and my mom is in her terrible twos.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Addiction: Substance Abuse Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
Top Addiction Answerers
4810126_tn?1409496012
Blank
EvolverU
Boston, MA
3197167_tn?1348972206
Blank
clean_in_ks
KS
495284_tn?1333897642
Blank
dominosarah
City of Dominatrix, MN
4113881_tn?1401895587
Blank
ActingBrandNew
Torrance, CA
Avatar_m_tn
Blank
weaver71
Other
6942344_tn?1410169826
Blank
Amandag78
Perth, Australia